Medline ® Abstract for Reference 192
of 'Infusion reactions to systemic chemotherapy'
Proinflammatory cytokines mediate the systemic inflammatory response associated with high-dose cytarabine treatment in children.
Ek T, Jarfelt M, Mellander L, Abrahamsson J
Med Pediatr Oncol. 2001;37(5):459.
BACKGROUND: Treatment with high-dose cytarabine (1-beta-D-arabinofuranosylcytosine) is often associated with an acute febrile reaction sometimes including abdominal pain, myalgia, and rash. The similarity of these symptoms to those caused by hypersecretion of cytokines in the systemic inflammatory response syndrome (SIRS) prompted us to investigate the plasma levels of proinflammatory cytokines during treatment of children with high-dose cytarabine.
PROCEDURE: Sixteen children treated for hematological malignancies and in clinical remission were studied during treatment with six infusions of cytarabine given every 12 hr at a dose of 2 g/m(2). Blood samples for analysis of tumor necrosis factor-alpha (TNF-alpha), interferon-gamma (IFN-gamma), interleukin-1gamma (IL-1gamma), interleukin-6 (IL-6), interleukin-8 (IL-8), interleukin-10 (IL-10) and interleukin-1 receptor antagonist (IL-1ra) were obtained prior to treatment and subsequently at 12, 36 and 60 hr. Additional samples were collected as soon as fever occurred.
RESULTS: Thirteen of 16 patients developed fever at a median time of 30 hr following start of treatment. At 12 hr levels of TNF-alpha were elevated followed by a rise in IL-6, IFN-alpha, and IL-1ra, peaking at the onset of fever. Thereafter these levels slowly declined whereas low IL-10 levels became detectable.
CONCLUSIONS: We conclude that high-dose cytarabine treatment often induces release of TNF-alpha followed by the sequential release of other proinflammatory cytokines. Most likely these cytokines mediate the development of symptoms comprising the cytarabine syndrome.
Department of Pediatrics, Göteborg University, Göteborg, Sweden.